Yellow Hands

Michael Chary, MD, PhD
Yoneda Nao, MD
Ameer Hassoun, MD

Department of Pediatric Emergency Medicine
New York-Presbyterian Queens


An 18 year-old male presented the Pediatric Emergency Department with dyspnea, diaphoresis, vomiting and malaise that developed suddenly prior to arrival. He has no relevant past medical history and has not has similar episodes in the past. He started using a bodybuilding supplement two days prior. He was very anxious with his shirt soaked with sweat. Subjectively he complained of chest tightness and vomited multiple times in the ED.

Temp 39 C (rectally)  HR 189   RR 38   BP 112/61   SpO2 98% on room air
HEENT   Face and chest were flushed. His pupils were dilated.
Heart   Tachycardia without a murmur.
Lungs   Good air entry bilaterally
Abdomen   Soft

 

Labs

WBC 28.42 | Hb 16.8 | Hct 46.4 | Plt 263

Na 143 | K 4.6 | Cl 98 | Co2 25 | BUN 26 | Cr 1.4 |Glu 162 | AG: 20

CK 134

Initial VBG: 7.50 | 37 | 58 | 28.4 | Lac 2.16

Therapy started VBG after patient was started on Oxygen: 7.40 | 52 | 27 | 32.3 | Lac 3.54 (20 minutes later)

EKG


What substance is causing this young man’s symptoms?

A.  Cocaine

B.   Diphenhydramine

C.   Methylphenidate

D.   2,4 – Dinitrophenol

E.   Stanozolol

 


D.   2,4-Dinitrophenol

Most commonly used by body-builders to “cut”, reduce body fat while maintaining muscle. Uncouples oxidative phosphorylation by dissipating proton gradient across inner mitochondrial membrane (Grundling et al, 2011). Stimulates glycolysis by directly stimulating muscle contraction. Also leads to accumulation of potassium & phosphate.

Patients usually present with dyspnea, tachycardia, diaphoresis, gastroenteritis, and acute kidney injury. They also may have yellowing of the skin. This is due to the color of the substance (usually within a capsule). This young man’s right hand was yellowed.

Treatment is supportive but data are limited. Poisoning is generally fatal if a patient suffers cardiac arrest. Intralipids may help if the patient still has DNP in their serum. Glucocorticoids might delay cardiovascular collapse – but the intralipid emulsion if given would serve as a sink for the steroid, mitigating its effectiveness.

 

 

Go Back to the Main Page